Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Pueblo, CO

June 29, 2014Alamosa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 29, 2014, 5:49 PM MDT for Alamosa County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 5:49 PM MDT (23:49 UTC)
Expired
Jun 29, 2014, 6:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 171 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3661 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WWUS85 KPUB 292349
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
549 PM MDT SUN JUN 29 2014
 
COZ069-070-072-073-300015-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
549 PM MDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO GRANDE...
SOUTHEASTERN SAGUACHE AND ALAMOSA COUNTIES UNTIL 615 PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF WEAK THUNDERSTORMS NEAR CENTER...OR 26 MILES NORTH OF 
ALAMOSA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE NEAR THESE STORMS...ALONG 
WITH AREAS OF BLOWING DUST AND POOR VISIBILITY POSSIBLE ACROSS THE 
EASTERN HALF OF THE SAN LUIS VALLEY.  

LOCATIONS IMPACTED INCLUDE... ALAMOSA...MONTE 
VISTA...CENTER...CRESTONE...MOFFAT...HOOPER...SAN LUIS 
LAKE...MOSCA...ALAMOSA EAST AND GREAT SAND DUNES.

LAT...LON 3748 10618 3808 10603 3811 10579 3773 10548
      3746 10571
TIME...MOT...LOC 2346Z 280DEG 15KT 3783 10601 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:18 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 3:18 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT SUN JUN 29 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 248 PM MDT SUN JUN 29 2014

...INCREASING CHANCES OF THUNDERSTORMS TOMORROW...

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING
MODERATE WESTERLY FLOW ALOFT ACROSS THE REGION WITH EMBEDDED SHORT
WAVES TRANSLATING THROUGH THE FLOW ACROSS THE NORTHERN TIER THROUGH
THE UPPER MIDWEST. REGIONAL SATELLITE IMAGERY INDICATING GENERALLY
FLAT CUMULUS CLOUDS ACROSS THE HIGHER TERRAIN AT THIS TIME. LEE
TROUGHING ACROSS THE EASTERN PLAINS HELPING TO MIX OUT LOW LEVEL
MOISTURE ACROSS THE AREA WITH DEW PTS IN THE 20S AND 30S ALONG AND
WEST OF THE I-25 CORRIDOR AND IN THE 30S TO LOWER 50S ACROSS THE FAR
SE PLAINS AT THIS TIME. BREEZY DOWNSLOPE WINDS HAVE HELP TO BUMP
TEMPERATURES INTO THE 90S TO AROUND 100 ACROSS THE EASTERN PLAINS
WITH MAINLY 70S AND 80S ACROSS THE MOUNTAINS AND HIGH VALLEYS AND
IN THE 50S AT THE PEAKS. THE DRY WESTERLY FLOW HAS ALLOWED FOR
CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ACROSS PORTIONS OF THE
CENTRAL MTS THROUGH THE PIKES PEAK REGION AND WILL KEEP CURRENT RED
FLAG WARNING IN PLACE FOR LAKE...CHAFFEE...FREMONT AND TELLER COUNTY
THROUGH 7 PM.

TONIGHT...A SHORTWAVE TRANSLATING ACROSS THE NORTHERN ROCKIES THIS
EVENING SENDS A COLD FRONT ACROSS THE EASTERN PLAINS LATE TONIGHT
WITH WEAK NORTHERLY WINDS DEVELOPING THROUGH EARLY MONDAY MORNING
BEHIND THE FRONT. LATEST MODELS STILL TRYING TO DEVELOP A FEW
SHRA/TSRA LATE THIS AFTERNOON...ESPECIALLY ACROSS THE NORTHEASTERN
PLAINS WHERE BEST LOW LEVEL MOISTURE REMAINS IN PLACE...THOUGH HAVE
KEPT SILENT POPS IN TACT ACROSS THE AREA WITH A FAIRLY STRONG CAPE
IN PLACE.

TOMORROW...MODERATE WESTERLY FLOW ALOFT ACROSS THE REGION BECOMES
MORE NORTHWEST AS MORE SHORT WAVE ENERGY TRANSLATES ACROSS THE
NORTHERN TIER AND INTO THE NORTHERN ROCKIES. LATEST MODELS
INDICATING MAIN FRONTAL BOUNDARY PUSHING INTO NORTHEASTERN NEW
MEXICO AND WESTERN TEXAS...WITH LOW LEVEL MOISTURE SLOWLY PUSHING
BACK INTO EASTERN COLORADO WITHIN DEVELOPING LOW LEVEL UPSLOPE FLOW
THROUGH THE AFTERNOON. MODELS SOUNDINGS ARE ALSO INDICATING
INCREASING MID AND UPPER LEVEL MOISTURE WITHIN THE FLOW ALOFT
LEADING TO BETTER CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA INTO THE AFTERNOON. MOST OF THE CONVECTION LOOKS TO BE HIGH
BASED WITH THE MAIN THREATS FROM STORMS BEING LIGHTNING AND GUSTY
WINDS. HOWEVER...THERE COULD BE A FEW STRONGER STORMS ACROSS THE FAR
SE PLAINS...ESPECIALLY NEAR THE KANSAS...OKLAHOMA AND NEW MEXICO
BORDERS...WITH PROXIMITY TO THE STALLED FRONTAL BOUNDARY AND BEST
LOW LEVEL MOISTURE. WITH NOT MUCH COOLING NOTED ALOFT...TEMPERATURES
ARE EXPECTED TO BE NEAR TO SLIGHTLY COOLER THAN TODAY...MOST NOTABLE
ACROSS THE EASTERN PLAINS. THIS WILL ALSO LEAD TO THE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS...MAINLY ACROSS THE CENTRAL MTS
WHERE BREEZY WESTERLY WINDS TO DEVELOP IN THE AFTERNOON. THESE WINDS
DO NOT LOOK TO BE AS WIDESPREAD...AND WITH FAIRLY ISOLATED DRY
THUNDERSTORMS IN THE FORECAST...WILL NOT ISSUE ANY FIRE WEATHER
HIGHLIGHTS AT THIS TIME.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 248 PM MDT SUN JUN 29 2014

...UPSWING IN PRECIPITATION CHANCES FOR THE MOUNTAINS...

MOISTURE INCREASES BEHIND THE FRONT MONDAY NIGHT ACROSS THE
SOUTHEAST PLAINS WHICH WILL KEEP A CHANCE FOR THUNDERSTORMS ACROSS
THE EASTERN HALF OF THE AREA THROUGH THE EVENING.  LOW LEVEL JET
IMPINGING ON FRONTAL BOUNDARY WILL PUT BEST CHANCE FOR PRECIPITATION
ACROSS BACA COUNTY. DEPENDING ON EXTENT OF MOISTURE RETURN TUESDAY
EVENING...THERE COULD BE A POTENTIAL FOR SEVERE THUNDERSTORMS OVER
THE SOUTHEAST CORNER OF THE STATE AS DEEP LAYER SHEARS INCREASE TO
AROUND 40KTS.  ACTIVITY SHOULD SHIFT OFF TO THE SOUTHEAST AFTER
MIDNIGHT WITH A FEW RESIDUAL SHOWERS POSSIBLE ACROSS THE SOUTHEAST
PLAINS OVERNIGHT.

A SHORTWAVE TROF WILL BE DROPPING IN FROM THE NORTHWEST ON
TUESDAY...THOUGH APPEARS THAT MODELS WILL BE DRIVING LOW LEVEL
MOISTURE SOUTHWARD AS THIS SYSTEM APPROACHES.  SOUTHEAST PLAINS
APPEAR TOO CAPPED FOR PRECIPITATION...WHILE RESIDUAL MOISTURE
POOLING IN UPSLOPE FLOW ACROSS THE SOUTHEAST MOUNTAINS WILL ALLOW
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP.  LCLS WILL BE
LOWER...THOUGH CAPES NOT ALL THAT IMPRESSIVE AS LOW LEVELS DRY OUT
SOME.  IF DEW POINTS STAY IN THE MID TO UPPER 40S...COULD BE LOOKING
AT AROUND 1000 J/KG OF CAPE...AND UPDRAFTS STRENGTHS/PRECIPITATION
EFFICIENCIES GREAT ENOUGH TO CAUSE FLASH FLOODING CONCERNS ON THE
BURN SCARS IN/NEAR THE SOUTHEAST MOUNTAINS.  EASTERLY LOW LEVEL FLOW
BENEATH NORTHWEST FLOW ALOFT...WILL PUT DEEP LAYER SHEARS VALUES
AROUND 40-50 KTS...SUPPORTIVE OF ONE OR TWO STRONG TO SEVERE
THUNDERSTORMS.  HOWEVER...CUT BACK THE DEW POINTS INTO THE UPPER 30S
AND LOWER 40S...CAPES DROP OFF QUICKLY TO A COUPLE HUNDRED J/KG. SO
WILL STILL HAVE TO SEE HOW THIS SCENARIO PLAYS OUT...BUT WITH
FORCING MOVING THROUGH ON TUESDAY...WILL NEED TO WATCH THE BURN
SCARS CLOSELY.  IT WILL ALL DEPEND ON AVAILABLE MOISTURE.
THUNDERSTORMS SHOULD DIMINISH AS THEY PUSH TO THE SOUTHEAST INTO THE
PLAINS DURING THE EVENING.

FROM WEDNESDAY AND BEYOND...WESTERN U.S. UPPER RIDGE TRANSLATES
EASTWARD AND TAKES UP RESIDENCE ACROSS THE ROCKIES.  SOUTHERLY LOW
LEVEL FLOW WILL KEEP A FETCH OF MOISTURE ACROSS THE REGION BRINGING
THE THREAT OF MAINLY DIURNALLY DRIVEN THUNDERSTORMS EACH AFTERNOON
AND EVENING...ESPECIALLY ACROSS THE SOUTHERN AND SOUTHEAST MTS AND
ADJACENT PLAINS.  FLOW ALOFT WILL BE WEAK WITHIN THE RIDGE...SO
SHEARS DECREASE...DIMINISHING THE THREAT FOR SEVERE...BUT
THUNDERSTORMS WILL ALSO BE SLOWER MOVING...WHICH COULD RESULT IN
HEAVY RAINFALL ON BURN SCARS SHOULD THEY TAKE A DIRECT HIT.  GFS
BRINGS A WEAK WAVE OVER TOP OF THE RIDGE ON THURSDAY WHICH SHIFTS
THE LEE TROF EASTWARD AND BRINGS SOME DRYING TO THE REGION FOR
FRIDAY...WHILE ECMWF KEEPS MOISTURE TAP FROM THE SOUTH MORE IN TACT.
EXTENDED FORECAST WILL MAINTAIN BROAD BRUSH ISOLATED TO SCATTERED
THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAINS.  AFTER A BRIEF
COOL DOWN FOR TUESDAY AND WEDNESDAY...TEMPERATURES WILL GRADUALLY
HEAT BACK UP AGAIN BY NEXT WEEKEND.  -KT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 248 PM MDT SUN JUN 29 2014

VFR CONDITIONS EXPECTED TO CONTINUE AT COS...PUB AND ALS OVER THE
NEXT 24 HOURS.  BREEZY SOUTH TO SOUTHWEST WINDS WILL DIMINISH
THROUGH THE EVENING WITH WEAK NORTHERLY WINDS DEVELOPING AT COS AND
PUB AFT 06Z AS A WEAK COLD FRONT MOVES ACROSS THE PLAINS. INCREASING
MID AND UPPER LEVEL MOISTURE AND DEVELOPING UPSLOPE FLOW BEHIND THIS
FRONT TOMORROW AFTERNOON WILL LEAD TO BETTER CHANCES OF MAINLY HIGH
BASED STORMS ACROSS THE AREA AFT 18Z. STORMS THAT DEVELOP WILL BE
MAINLY HIGH BASED PRODUCING LIGHTNING AND GUSTY WINDS UP TO 40
KTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ220>222.

&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Jun 29, 11:38 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1138 AM MDT SUN JUN 29 2014

COZ058>089-093>099-301745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1138 AM MDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITIES...WIND GUSTS IN EXCESS OF 25 MPH AND DRY
FUELS WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS OVER THE
CENTRAL MOUNTAINS...ALONG WITH FREMONT AND TELLER COUNTIES.
EXTREME CAUTION IS ADVISED WITH ANY OUTDOOR BURNING ACTIVITIES.

ISOLATED DRY THUNDERSTORMS WILL ALSO BE POSSIBLE OVER AREA MOUNTAIN
RANGES THIS AFTERNOON. THE MAIN THREATS FROM ANY STORM THAT CAN
DEVELOP WILL BE LIGHTNING AND GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOST OF MONDAY WILL STILL BE HOT...BREEZY AND DRY WITH CONTINUED
HIGH FIRE DANGER.

MONDAY EVENING...A COLD FRONT WILL MOVE THROUGH SOUTHERN COLORADO
BRINGING COOLER AND WETTER CONDITIONS TO THE AREA FOR TUESDAY
THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH LOCALLY HEAVY RAIN POSSIBLE. THE POTENTIAL FOR FLASH
FLOODING WILL NEED TO BE MONITORED CLOSELY...ESPECIALLY ON AREA
BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

23/23

In the hours before

Special weather statement, Jun 29, 5:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
549 PM MDT SUN JUN 29 2014

COZ069-070-072-073-300015-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
549 PM MDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO GRANDE...
SOUTHEASTERN SAGUACHE AND ALAMOSA COUNTIES UNTIL 615 PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF WEAK THUNDERSTORMS NEAR CENTER...OR 26 MILES NORTH OF
ALAMOSA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE NEAR THESE STORMS...ALONG
WITH AREAS OF BLOWING DUST AND POOR VISIBILITY POSSIBLE ACROSS THE
EASTERN HALF OF THE SAN LUIS VALLEY.

LOCATIONS IMPACTED INCLUDE... ALAMOSA...MONTE
VISTA...CENTER...CRESTONE...MOFFAT...HOOPER...SAN LUIS
LAKE...MOSCA...ALAMOSA EAST AND GREAT SAND DUNES.

LAT...LON 3748 10618 3808 10603 3811 10579 3773 10548
      3746 10571
TIME...MOT...LOC 2346Z 280DEG 15KT 3783 10601

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:07 AM MDTRed Flag WarningPUBChaffee, El Paso, Fremont, Lake, Teller15 hr

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.